|Classification and external resources|
The term drug overdose (or simply overdose or OD) describes the ingestion or application of a drug or other substance in quantities greater than are recommended or generally practiced. An overdose may result in a toxic state or death.
The word "overdose" implies that there is a common safe dosage and usage for the drug; therefore, the term is commonly only applied to drugs, not poisons, though even certain poisons are harmless at a low enough dosage.
Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental, the result of intentional or unintentional misuse of medication. Intentional misuse leading to overdose can include using prescribed or unprescribed drugs in excessive quantities in an attempt to produce euphoria.
Usage of illicit drugs of unexpected purity, in large quantities, or after a period of drug abstinence can also induce overdose. Cocaine users who inject intravenously can easily overdose accidentally, as the margin between a pleasurable drug sensation and an overdose is small.
Unintentional misuse can include errors in dosage caused by failure to read or understand product labels. Accidental overdoses may also be the result of over-prescription, failure to recognize a drug's active ingredient, or unwitting ingestion by children. A common unintentional overdose in young children involves multi-vitamins containing iron. Iron is a component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death or permanent coma.
Signs and symptoms
Signs and symptoms of an overdose vary depending on the drug or toxin exposure. The symptoms can often be divided into differing toxidromes. This can help one determine what class of drug or toxin is causing the difficulties.
Symptoms of opioid overdoses include slow breathing, heart rate and pulse. Opioid overdoses can also cause pinpoint pupils, and blue lips and nails due to low levels of oxygen in the blood. A person experiencing an opioid overdose might also have muscle spasms, seizures and decreased consciousness. A person experiencing an opiate overdose usually will not wake up even if their name is called or if they are shaken vigorously.
- Acute alcohol intoxication (F10)
- Opioid overdose (F11)
- Among sedative-hypnotics (F13)
- Among Stimulants (F14-F15)
- Among Tobacco (F17)
- Nicotine (T65.2)
- Among Poly drug use (F19)
- Drug "cocktails" (Speedballs)
- Pesticide poisoning (T60)
Determination of the substance which has been taken may often be determined by asking the person. However, if they will not, or cannot, due to an altered level of consciousness, provide this information, a search of the home or questioning of friends and family may be helpful.
Examination for toxidromes, drug testing, or laboratory test may be helpful. Other laboratory test such as glucose, urea and electrolytes, paracetamol levels and salicylate levels are typically done. Negative drug-drug interactions have sometimes been misdiagnosed as an acute drug overdose, occasionally leading to the assumption of suicide.
The distribution of naloxone to injection drug users and other opioid drug users decreases the risk of death from overdose. CDC estimates that US programs for drug users and their caregivers prescribing take-home doses of naloxone and training on its utilization are estimated to have reversed 10,000 opioid overdose deaths. Healthcare institution-based naloxone prescription programs have also helped reduce rates of opioid overdose in the US state of North Carolina, and have been replicated in the US military. Nevertheless, scale-up of healthcare-based opioid overdose interventions is limited by providers’ insufficient knowledge and negative attitudes towards prescribing take-home naloxone to prevent opioid overdose. Programs training police and fire personnel in opioid overdose response using naloxone have also shown promise in the US.
Stabilization of the ABCs are the initial treatment of an overdose. Ventilation is considered when there is a low respiratory rate or when blood gases show the person to be hypoxic. Monitoring of the patient should continue before and throughout the treatment process, with particular attention to temperature, pulse, respiratory rate, blood pressure, urine output, electrocardiography (ECG) and O2 saturation. Poison control centers and Medical toxicologists are available in many areas to provide guidance in overdoses to both physicians and the general public.
Specific antidotes are available for certain overdoses. For example, Naloxone is the antidote for opiates such as heroin or morphine. Charcoal is frequently recommended if available within one hour of the ingestion and the ingestion is significant. Gastric lavage, syrup of ipecac, and whole bowel irrigation are rarely used.
Epidemiology and Statistics
In 2008 testimony before a Senate subcommittee, Medical Epidemiologist Dr. Leonard J. Paulozzi of the Centers for Disease Control and Prevention stated that in 2005 more than 22,000 American lives were lost due to overdoses, and the number is growing rapidly. Dr. Paulozzi also testified that all available evidence suggests that unintentional overdose deaths are related to the increasing use of prescription drugs, especially opioid painkillers. However, the vast majority of overdoses are also attributable to alcohol. It is very rare for a victim of an overdose to have consumed just one drug. Most overdoses occur when drugs are ingested in combination with alcohol. 
In 2008, already 30,000 deaths were caused by drug overdoses in the US, 15,000 were caused by prescribed opioid pain relievers. 80% of the world's supply is consumed in the US, accounting for 5% of the world's population. In 2009, already 37,000 deaths were attributed to drug overdose, more than the number of traffic fatalities. 
- Study on fatal overdose in New-York City 1990-2000, visited May 11, 2008
- "What to do with leftover medicines". Medicines Talk, Winter 2005. Available at http://www.nps.org.au/consumers/publications/medicines_talk/mt14/what_to_do_with_left-over_medicines2
- Goldfrank, Lewis R. (1998). Goldfrank's toxicologic emergencies. Norwalk, CT: Appleton & Lange. ISBN 0-8385-3148-2.
- Chandler, Stephanie. "Symptoms of an opiate overdose". Live Strong. Retrieved 17 May 2012.
- Column - Fatal Drug-Drug Interaction As a Differential Consideration in Apparent Suicides
- Piper TM, Stancliff S, Rudenstine S et al. (2008). "Evaluation of a naloxone distribution and administration program in New York City". Subst Use Misuse 43 (7): 858–870. doi:10.1080/10826080701801261. PMID 18570021.
- "OD Prevention Program Locator.". Overdose Prevention Alliance. Retrieved 15 May 2012.
- "Community-Based Opioid Overdose Prevention Programs Providing Naloxone — United States, 2010". Centers for Disease Control and Prevention. 2010 Dec.
- Albert S, Brason FW 2nd, Sanford CK, Dasgupta N, Graham J, Lovette B. (2011 Jun). "Project Lazarus: community-based overdose prevention in rural North Carolina". Pain Medicine. 12 Suppl 2: S77–85. doi:10.1111/j.1526-4637.2011.01128.x. PMID 21668761.
- Beletsky L, Burris S, and Kral AH. (2009 Jul). "Closing Death's Door: Action Steps to Facilitate Emergency Opioid Drug Overdose Reversal in the United States". Center for Health Law, Policy and Practice, Temple University School of Law. doi:10.2139/ssrn.1437163. Retrieved 2012-05-12.
- Beletsky L, Ruthazer R, Macalino GE, Rich JD, Tan L, Burris S. (2007 Jan). "Physicians' knowledge of and willingness to prescribe naloxone to reverse accidental opiate overdose: challenges and opportunities". Journal of Urban Health 84 (1): 126–36. doi:10.1007/s11524-006-9120-z. PMC 2078257. PMID 17146712.
- Beletsky L, Moroz E. "The Quincy Police Department: Pioneering Naloxone Among First Responders.". Overdose Prevention Alliance. Retrieved 15 May 2012.
- Lavoie D. (2012 April). "Naloxone: Drug-Overdose Antidote Is Put In Addicts' Hands". Huffington Post.
- Longmore, Murray; Ian Wilkinson, Tom Turmezei, Chee Kay Cheung (2007). Oxford Handbook of Clinical Medicine. United Kingdom: Oxford. ISBN 0-19-856837-1.
- Vanden Hoek, TL; Morrison, LJ, Shuster, M, Donnino, M, Sinz, E, Lavonas, EJ, Jeejeebhoy, FM, Gabrielli, A (2010 Nov 2). "Part 12: cardiac arrest in special situations: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care". Circulation 122 (18 Suppl 3): S829–61. doi:10.1161/CIRCULATIONAHA.110.971069. PMID 20956228.
- National Center for Health Statistics
- Centers for Disease Control and Prevention
- Centers for Disease Control and Prevention
- Painkiller addiction: the plague that is sweeping the US, The Guardian, 2012-11-28.
- Vital Signs: Overdoses of Prescription Opioid Pain Relievers --- United States, 1999--2008, CDC, 2011-11-04
- Drug deaths now outnumber traffic fatalities in U.S., data show, L.A. Times, 2012-11-17
- Nelson, Lewis H.; Flomenbaum, Neal; Goldfrank, Lewis R.; Hoffman, Robert Louis; Howland, Mary Deems; Neal A. Lewin (2015). Goldfrank's toxicologic emergencies. New York: McGraw-Hill, Medical Pub. Division. ISBN 0-07-143763-0.
- Olson, Kent C. (2004). Poisoning & drug overdose. New York: Lange Medical Mooks/McGraw-Hill. ISBN 0-8385-8172-2.
|Look up overdose in Wiktionary, the free dictionary.|